TYLENOL® Efficacy Data: Comparative Studies of Acetaminophen with Other Drugs or Treatments
Acetaminophen is effective in the treatment of various disorders associated with pain of mild-to-moderate intensity. Clinical research has substantiated efficacy in pain associated with the conditions below. This information is also available in referenced form in the TYLENOL® product monograph. (View PDF)
- Arthritis Pain Management
- Post-Oral Surgery Pain
- Episiotomy Pain
- Orthopedic Surgery
- Menstrual Pain/Dysmenorrhea
- Post-Immunization Muscle Aches and Pain
- Cancer Pain Management
- Sore Throat
Arthritis Pain Management
At recommended dosages, acetaminophen is well tolerated and effective for the treatment of minor pain of arthritis. Clinical studies have compared the efficacy of acetaminophen to placebo, ibuprofen, and naproxen in patients with osteoarthritis of the knee. In a double-blind, placebo-controlled study, Amadio and Cummings found that 1000 mg of acetaminophen administered four times daily was significantly more effective than placebo in relieving tenderness, pain at rest, and pain on motion. In a randomized, double-blind study comparing acetaminophen (4000 mg/d) with analgesic (1200 mg/d) and anti-inflammatory (2400 mg/d) doses of ibuprofen, Bradley and colleagues reported that acetaminophen was comparable to both doses of ibuprofen in relieving pain. In a double-blind study lasting up to 2 years that compared the relative safety and efficacy of acetaminophen (2600 mg/d) to naproxen (750 mg/d), Williams and associates noted that acetaminophen was similar to naproxen in improving pain on motion and in physicians' global assessment of disease activity.
Acetaminophen taken for 1 month to 2 years is beneficial in relieving osteoarthritic pain and causes no significant adverse effects. American College of Rheumatology* Guidelines for the Medical Management of Osteoarthritis, published in 1995, recommend acetaminophen in doses up to 4000 mg daily as the preferred first-line therapy in patients with symptomatic osteoarthritis of the knee.
* The American College of Rheumatology is an independent professional, medical, and scientific society that does not guarantee, warrant, or endorse any commercial product or service.
Three randomized, multicenter, double-blind, single-dose, placebo-controlled studies have been conducted by McNeil (unpublished), which evaluated the efficacy of acetaminophen in the tension headache model. In the first study, patients were treated with acetaminophen 1000 mg, ibuprofen 200 mg, ibuprofen 400 mg, or placebo. The active treatments were more effective than placebo, and neither strength of ibuprofen was different from acetaminophen; however, ibuprofen 400 mg was significantly more effective than ibuprofen 200 mg in patients' overall evaluation. The second study compared the efficacy of acetaminophen 1000 mg, naproxen 375 mg, and placebo. Acetaminophen and naproxen were rated significantly higher than placebo but were not different from each other. The third study evaluated acetaminophen 1000 mg, naproxen sodium 440 mg, and placebo. Both active treatments were significantly better than placebo. Naproxen sodium was significantly more effective than acetaminophen for patients with baseline pain of moderate severity. However, comparisons of patients with severe baseline pain were not significantly different between the active treatment groups.
Post-Oral Surgery Pain
Several dose-ranging studies have assessed the efficacy of acetaminophen in post-oral surgery pain.
Two double-blind, single-dose studies (unpublished) evaluated patients who had undergone oral surgery and were experiencing moderate to severe pain. In these studies, acetaminophen 650 mg and 1000 mg was superior to placebo in all summary measures for moderate pain. For more severe pain, acetaminophen 1000 mg was superior to acetaminophen 650 mg. In two randomized studies, acetaminophen 2000 mg did not provide greater analgesia compared with acetaminophen 1000 mg.
Three studies (unpublished) compared the relative analgesic efficacy of acetaminophen, aspirin, and placebo in patients experiencing pain following dental surgery. Two double-blind, single-dose studies demonstrated that acetaminophen 975 mg and 1000 mg were significantly better than aspirin 650 mg in relieving pain. In a third study, acetaminophen 1000 mg and aspirin 1000 mg were significantly more effective than placebo but were not different from each other.
Several studies have compared the analgesic efficacy of acetaminophen and ibuprofen following dental surgery. Most studies showed that both active treatments were effective compared with placebo, but in some studies ibuprofen 400 mg provided greater pain relief than acetaminophen 1000 mg in patients with moderate to severe baseline pain.
In another study, patients were randomized to receive 500 mg of diflunisal or 1000 mg of acetaminophen prior to oral surgery. Both treatments were effective and the difference in mean overall pain scores between the two regimens was not significantly different.
Quiding and colleagues evaluated the analgesic efficacy of a two-dose regimen of codeine 60 mg compared with acetaminophen 1000 mg in patients undergoing surgical removal of a third molar tooth. Acetaminophen 500 mg was used as the control. After two doses, acetaminophen 1000 mg was superior to acetaminophen 500 mg, and the efficacy of codeine 60 mg corresponded approximately to acetaminophen 500 mg.
Two randomized, double-blind studies (unpublished) evaluated the onset of analgesia using acetaminophen 1000 mg, naproxen sodium 220 mg and 440 mg, and placebo in patients who experienced moderate to severe postoperative dental pain. The first study found that all active treatments were more effective than placebo, and no difference for onset of pain relief between the active was observed. The second study demonstrated that all active treatments had shorter time to onset pain relief and were more effective than placebo.
Postpartum patients receiving a single 600-mg dose of acetaminophen reported a degree of relief greater than with either salicylamide or placebo equivalent to the same dose of aspirin. Kantor and associates compared the effects of single doses of acetaminophen 600 mg and aspirin 600 mg or 1200 mg in postpartum patients. The three active treatments were significantly superior to placebo. In a double-blind evaluation comparing acetaminophen, propoxyphene, propoxyphene/acetaminophen combination, and placebo, acetaminophen alone was comparable to the propoxyphene combination and superior to both propoxyphene alone and placebo. The analgesic efficacies of acetaminophen 650 mg, ibuprofen 200 mg, and placebo were evaluated in a randomized, double-blind study (unpublished) involving hospitalized postpartum patients with moderate to severe pain due episiotomies. Both active treatments were superior to placebo, whereas ibuprofen was significantly better than acetaminophen.
McQuay and colleagues performed two studies comparing the analgesic equivalence and efficacy of varying doses of ketorolac, bromfenac, and acetaminophen in patients who had elective orthopedic surgery. In the first study, patients were treated with placebo plus one of the following: acetaminophen 500 mg, acetaminophen 1000 mg, ketorolac 5 mg, ketorolac 10 mg, or ketorolac 20 mg. Acetaminophen 1000 mg was significantly superior to acetaminophen 500 mg. Ketorolac 20 mg was superior to acetaminophen 500 mg and ketorolac 5 mg and 10 mg but was not superior to acetaminophen 1000 mg. In the second study, patients were randomized to receive placebo, acetaminophen 1000 mg, bromfenac 5 mg, bromfenac 10 mg, or bromfenac 25 mg. In terms of analgesic efficacy, bromfenac 10 mg was similar to acetaminophen 1000 mg.
A randomized crossover study (unpublished) in primary dysmenorrhea compared the effect of acetaminophen 1000 mg four times daily, ibuprofen 400 mg three times daily, and placebo in patients with a history of recurrent moderate to severe dysmenorrhea. The two active drugs were comparable in the treatment of primary symptoms of dysmenorrhea, and both were superior to placebo.
Post-Immunization Muscle Aches and Pain
Aoki and associates evaluated the effect of acetaminophen on the incidence of adverse effects and immunogenicity of whole-virus influenza vaccine in healthcare workers. Hospital personnel volunteers were randomly assigned to acetaminophen 325 mg, acetaminophen 650 mg, or placebo. Capsules were taken at the time of the vaccination, and 4, 8, and 12 hours after vaccination. Acetaminophen 650 mg significantly reduced the incidence of sore arm and nausea without affecting antibody response.
Cancer Pain Management
Wallenstein and Houde found 600 mg of acetaminophen or aspirin to be approximately equivalent and significantly superior to salicylamide and placebo for pain relief in patients with cancer. Moertel and colleagues compared acetaminophen 650 mg, codeine 65 mg, aspirin 650 mg, pentazocine 50 mg, propoxyphene 65 mg, and ethoheptazine 75 mg in the treatment of cancer pain. On the basis of mean pain relief scores, neither propoxyphene nor ethoheptazine was statistically superior to placebo. Acetaminophen was superior to placebo and comparable to codeine, aspirin, and pentazocine for pain relief.
The analgesic efficacy of acetaminophen also has been demonstrated in pain associated with tonsillectomy, tonsillitis, and sore throat.
In controlled trials, acetaminophen was shown to be superior to placebo. Tepid sponging and acetaminophen have been shown to be approximately equivalent for the initial 30 minutes of treatment, after which acetaminophen is superior. The combination of acetaminophen and sponging may provide additive benefit, but at the expense of additional discomfort to the child. There is no significant difference in antipyresis between equivalent doses of aspirin and acetaminophen. Comparative clinical studies of the antipyretic efficacy of acetaminophen and ibuprofen administered in recommended dosages to pediatric patients suggest that both drugs are effective. However, results vary depending on the dosage of each agent administered. Acetaminophen at a dose of 15 mg/kg is equivalent to ibuprofen at a dose of 10 mg/kg. Acetaminophen 10 mg/kg or 12.5 mg/kg does not produce the same degree of antipyresis as ibuprofen 7.5 mg/kg or 10 mg/kg. Acetaminophen 12.5 mg/kg is superior to ibuprofen 5 mg/kg. In these studies, onset of antipyresis with acetaminophen generally occurred within 30 to 60 minutes following administration and peak antipyresis was noted at 2 to 3 hours.